Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 431, NWS Jackson, MS

June 5, 2001Attala County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 5, 2001, 5:48 PM CDT for Attala County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 5, 2001, 5:48 PM CDT (22:48 UTC)
Expired
Jun 5, 2001, 6:15 PM CDT
In force
27 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Attala County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 052249
SVRJAN

MSC007-052315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
548 PM CDT TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATTALA COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 615 PM CDT

* AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF MCCOOL...OR ABOUT 15 MILES
  EAST OF KOSCIUSKO...MOVING NORTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE AFFECT HWY 12 BETWEEN ETHEL AND MCCOOL AT 605 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3298 8934 3325 8933 3330 8947 3321 8967

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:00 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 5, 3:00 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT TUE JUN 5 2001

SURFACE ANALYSIS SHOWS SOUTHWEST MS BECOMING MORE UNSTABLE. CAPES ARE
BETWEEN 1000 (NE) TO AROUND 3000 J/KG OVER THE SOUTHWEST.
THUNDERSTORMS ARE BEGINNING TO APPROACH THE REGION FROM CENTRAL LA.
VISIBLE IMAGERY IS SHOWING A GOOD CU FIELD DEVELOPING OVER CENTRAL
AND NORTHWESTERN AREAS ALSO WITH CONVECTION BEGINNING TO FIRE OVER
NORTHEAST PORTIONS OF LA AND EXTREME SOUTHEAST ARKANSAS.

FORECAST LARGELY DEPENDS ON TWO FACTORS IN THE SHORT TERM...T.S
ALLISON AND AN APPROACHING COLD FRONT CURRENTLY OVER THE PLAINS
STATES. CURRENT NHC FORECASTS HAVE ALLISON MAKING LANDFALL OVER
EXTREME SOUTHEAST TEXAS...JUST WEST OF LAKE CHARLES. REMNANTS OF
STORM WILL MOVE NORTH...BEFORE TAKING A NORTHEAST TURN OVER
NORTHWEST LOUISIANA BY 48 HOURS. THE ETA AND AVN HANDLE THE TRACK OF
THE BEST SHORTWAVE ENERGY A LITTLE DIFFERENTLY...WITH THE AVN
TENDING A LITTLE FURTHER TO THE EAST. PREFER THE ETA SOLUTION...
WHICH SEEMS TO MESH MORE WITH OFFICIAL TRACK OF ALLISON AND ALSO
AGREES WITH NCEP QPF FORECASTS. THIS KEEPS THE BEST SHORTWAVE ENERGY
FOR TOMORROW JUST WEST OF THE CWFA.

THE SECOND FACTOR WILL BE THE APPROACHING COLD FRONT WHICH IS
FORECAST TO BE NEAR THE NORTHWEST CWFA BY EARLY THURSDAY. THE
REMNANTS OF ALLISON WILL GET INCORPORATED WITH THIS SYSTEM...
ALLOWING FOR THE CONTINUATION OF HEAVY RAINFALL. FRONTAL BOUNDARY MOVES
VERY SLOWLY SOUTHEAST OVER THE CWFA. BOUNDARY SHOULD REACH THE
NORTHERN GULF OF MEXICO SOMETIME FRIDAY.

HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY OVER THE WESTERN HALF
OF THE CWFA THROUGH DAY2. NCEP PROGS INDICATE THAT THE SW PORTIONS
OF THE CWFA WILL BE THE MAIN TARGET ON DAY1...WITH 1 TO 2 INCH
TOTALS OVER THAT AREA. ON DAY2...THE MAIN FOCUS FOR HEAVY RAINFALL
WILL BE THE WESTERN HALF OF THE CWFA. PROGS ARE INDICATED THAT 1 TO
3 INCH TOTALS WILL BE POSSIBLE. WILL MENTION HEAVY RAINFALL
POTENTIAL IN THE ZONES...ESPECIALLY IN THE WEST FOR NOW.

AS FAR AS GUIDANCE GOES...AVN TENDED TO BE TOO WET. PREFER A
COMPROMISE WITH THE MOS AND AVN NUMBERS...WHICH WOULD SEEM TO
TRANSLATE MORE TOWARDS AN ETA SOLUTION. TEMPERATURES ARE ALL IN THE
BALLPARK AND WILL ONLY MAKE MINOR ADJUSTMENTS.

WITH ALL OF THIS SAID...THE BEST CHANCES OF PRECIP WILL BE ALONG AND
WEST OF THE MISSISSIPPI RIVER THROUGH WEDNESDAY NIGHT. ON THURSDAY
THE AXIS OF GREATEST POPS SHOULD SHIFT MORE TOWARDS THE NORTHWEST
WITH THE APPROACHING FRONTAL BOUNDARY AND REMNANTS OF ALLISON.

THE CURRENT EXTENDED LOOKS OK AND WILL ONLY MAKE SLIGHT CHANGES.
WILL LEAVE CHANCES OF RAIN IN FOR FRIDAY.

.PRELIM NUMBERS
JAN 72/82/70/85 6855
MEI 71/84/70/85 5744

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

32

In the hours before

Local storm report, Jun 5, 12:14 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED
NATIONAL WEATHER SERVICE JACKSON MS
1214 PM CDT TUE JUN 5 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0200 PM    3 E THORNTON              MS   1.00 INCH HAIL
06/02/01   HOLMES                         PUBLIC REPORT OF WORST
                                          HAILSTORM THEY COULD
                                          REMEMBER

0200 PM    CAMDEN                    MS   1.75 INCH HAIL
06/02/01   MADISON                        PUBLIC REPORT NEAR POST
                                          OFFICE

0500 PM    9 W MACON                 MS   0.75 INCH HAIL
06/02/01   NOXUBEE                        REPORT OF OKRA-SIZE TO
                                          C.D.

0535 PM    SHUQUALAK                 MS   0.88 INCH HAIL
06/02/01   NOXUBEE                        ALSO FUNNEL CLOUD
                                          REPORT BY C.D.

0116 PM    2 S SEMINARY              MS   WIND DAMAGE
06/04/01   COVINGTON                      TREES DOWN ON HWY 49
                                          REPORTED BY S.O.

0140 PM    CRYSTAL SPGS              MS   WIND DAMAGE
06/04/01   COPIAH                         TREES DOWN ON SUMRALL
                                          ROAD BY C.D.

0330 PM    BROOKHAVEN                MS   WIND DAMAGE
06/04/01   LINCOLN                        TREES DOWN ON LEWIS
                                          DRIVE REPORTED BY S.O.

0345 PM    2 E LEXINGTON             MS   WIND DAMAGE
06/04/01   HOLMES                         TREES DOWN ON HWY 12
                                          REPORTED BY S.O.

0355 PM    WINONA                    MS   WIND DAMAGE
06/04/01   MONTGOMERY                     TREES DOWN AND ON POWER
                                          LINES WEBSTER/COLLEGE
                                          STREETS REPORTED BY
                                          S.O.

0400 PM    VAIDEN                    MS   WIND DAMAGE
06/04/01   CARROLL                        TREES DOWN ON SEVERAL
                                          COUNTY ROADS REPORTED
                                          BY S.O.

0450 PM    4 W FERRIDAY              LA   WIND DAMAGE
06/04/01   CONCORDIA                      TREES DOWN ON HWYS
                                          56m5&84 REPORTED BY S.O.
Special weather statement, Jun 5, 2:56 PM CDT, 2 hours 52 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
256 PM CDT TUE JUN 05 2001

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTH MISSISSIPPI AND
NORTHEAST LOUISIANA THIS AFTERNOON. THUNDERSTORM COVERAGE WILL
INCREASE TONIGHT WITH SCATTERED TO NUMEROUS THUNDERSTORMS OVER
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MOST OF MISSISSIPPI.
ISOLATED STORMS WILL BE SEVERE OVER SOUTHWEST MISSISSIPPI AND
NORTHEAST LOUISIANA OVERNIGHT.

GULF MOISTURE WILL INCREASE OVER THE REGION TONIGHT AS SOUTHERLY LOW
LEVEL WIND INCREASES. TROPICAL STORM ALLISON...LOCATED OVER THE
NORTHWEST GULF...WILL PRODUCE WEAK IMPULSES THAT WILL PIVOT AROUND
THE TROPICAL SYSTEM AND TRACK ACROSS THE FORECAST AREA. SCATTERED
THUNDERSTORMS WILL DEVELOP OVER SOUTH MISSISSIPPI AND NORTHEAST
LOUISIANA BY EARLY EVENING. THUNDERSTORM COVERAGE WILL INCREASE
TONIGHT AS THE FIRST IMPULSE MOVES ACROSS THE AREA. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE FOR SOUTHWEST MISSISSIPPI AND NORTHEAST
LOUISIANA LATER TONIGHT AS THE AIR MASS DESTABILIZES AND TROPICAL
MOISTURE INCREASES.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, Jun 5, 3:36 PM CDT, 2 hours 12 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061200-

HAZARDOUS WEATHER OUTLOOK ...CORRECTED...
NATIONAL WEATHER SERVICE JACKSON MS
336 PM CDT TUE JUN 05 2001

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF CENTRAL AND SOUTH
MISSISSIPPI THIS AFTERNOON. THUNDERSTORM COVERAGE WILL
INCREASE TONIGHT WITH SCATTERED TO NUMEROUS THUNDERSTORMS OVER
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MOST OF MISSISSIPPI.
ISOLATED STORMS WILL BE SEVERE OVER SOUTHWEST MISSISSIPPI AND
NORTHEAST LOUISIANA OVERNIGHT.

GULF MOISTURE WILL INCREASE OVER THE REGION TONIGHT AS SOUTHERLY LOW
LEVELWIND INCREASES. TROPICAL STORM ALLISON...LOCATED OVER THE
NORTHWEST GULF...WILL PRODUCE WEAK IMPULSES THAT WILL PIVOT AROUND
THE TROPICAL SYSTEM AND TRACK ACROSS THE FORECAST AREA. SCATTERED
THUNDERSTORMS WILL DEVELOP OVER SOUTH MISSISSIPPI AND NORTHEAST
LOUISIANA BY EARLY EVENING. THUNDERSTORM COVERAGE WILL INCREASE
TONIGHT AS THE FIRST IMPULSE MOVES ACROSS THE AREA. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE FOR SOUTHWEST MISSISSIPPI AND NORTHEAST
LOUISIANA LATER TONIGHT AS THE AIR MASS DESTABILIZES AND TROPICAL
MOISTURE INCREASES.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:10 PM CDTSevere Thunderstorm WarningJANHolmes35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.